Hail, St. Louis
- When
- April 22, 7:36 PM CST
- Where
- St. Louis County, 1.16 mi NE of Winton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.940, -91.800
A warm front lifted into the Northland on the 22nd leading to the development of elevated thunderstorms during the afternoon hours. Most of these storms remained sub-severe, but one storm was able to produce quarter-sized hail over northern St.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A warm front lifted into the Northland on the 22nd leading to the development of elevated thunderstorms during the afternoon hours. Most of these storms remained sub-severe, but one storm was able to produce quarter-sized hail over northern St. Louis County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Apr 22, 5:55 PM CST, 1 hour 41 minutes earlier.
Area Forecast Discussion
National Weather Service Duluth MN
655 PM CDT Fri Apr 22 2022
.DISCUSSION...(This evening through Thursday)
Issued at 328 PM CDT Fri Apr 22 2022
Summary...A large area of low pressure will affect the Northland
through Monday.
The surface low was in eastern Colorado at 19Z/2PM with a myriad
of frontal boundaries extending away from the low center. A
weaker area of low pressure was found in southwest South Dakota,
with a warm front northeast into southwest Minnesota. An area of
showers was lifting north through the forecast area with a low
level jet of 50 knots, and FGEN at 850mb and plenty of warm air
advection to move it along. We'll see additional showers and a
few storms through the night and Saturday morning. The warm air
advection will continue through Saturday as the flow turns more
southerly and pulls in some of the warmest air of the Spring. Max
temps will be above to well above normal.
The low is occluded with the closed upper low Saturday afternoon
and slowly migrates through north central Minnesota Sunday
afternoon. This will keep the showers and a few thunderstorms in
the forecast. There will be a break in the rain over the western
third of the area late Saturday night as the dry slot moves
through. Much colder air advects into the region on the back side
of this system starting Sunday, with winter time temps at 850mb
dropping into the 10 to 15 below Celsius range. The precipitation
will switch to a rain/snow mix, then snow showers late Sunday
night. As the system moves into eastern Canada Monday, some
flurries may occur.
Cold high pressure settles over the Northland Monday night through
Wednesday night.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 655 PM CDT Fri Apr 22 2022
Showers and scattered thunderstorms will be likely for the
majority of the period, and this will lead to quite a bit of
variability in visibility with quick and temporary reductions to
IFR expected at times with otherwise prevailing MVFR with
scattered showers and drizzle. Ceilings are expected to steadily
lower to IFR as warm air advection aloft with a fairly steep low-
level inversion traps moisture below. Several short-range models
are suggesting that fog may develop, with dense fog very possible
for most of the night at DLH after it develops in the next 2-4
hours. LLWS is expected throughout the night and Saturday with
strong southerly flow within a few hundred feet off the surface.
While there may be some improvement to ceilings overall during the
day Saturday, there is still expected to be quite a bit of
variability in ceiling heights and visibility with increasing
chances for scattered showers and thunderstorms during the
afternoon. IFR ceilings may persist at DLH for most of Saturday
with onshore flow from Lake Superior.
&&
.MARINE...
Issued at 328 PM CDT Fri Apr 22 2022
A large area of low pressure will affect the nearshore waters
tonight through Saturday night. Expect gusty winds, leading to
high waves and Small Craft Advisories remain in effect. Showers
and a few thunderstorms will also occur through Saturday night.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 37 54 42 49 / 100 80 70 50
INL 36 55 42 49 / 90 80 40 70
BRD 45 71 41 46 / 90 80 30 50
HYR 44 69 47 54 / 80 60 70 20
ASX 41 68 49 57 / 90 50 70 20
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory until 4 PM CDT Saturday for LSZ144>147-150.
Small Craft Advisory until 10 PM CDT Saturday for LSZ140>143.
&&
DISCUSSION...GSF
AVIATION...JDS
MARINE...GSFHazardous Weather Outlook National Weather Service Duluth MN 439 PM CDT Fri Apr 22 2022 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-231030- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 439 PM CDT Fri Apr 22 2022 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Tonight Isolated severe thunderstorms are possible tonight. Hazards may include large hail. Additionally, heavy rainfall from thunderstorms combined with an already saturated ground from melting snowpack could lead to localized flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday For Saturday, scattered thunderstorms are possible in the afternoon. A few storms may be strong to severe. Hazards include large hail, damaging winds and possibly a tornado. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation is not anticipated tonight. Rainfall amounts from spotters and the public are encouraged. LSZ121-140>148-150-231030- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 439 PM CDT Fri Apr 22 2022 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...Tonight Gusty northeast winds and high waves will lead to conditions hazardous to small craft across most nearshore waters of western Lake Superior. Small Craft Advisories are in effect. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The Small Craft Advisories will continue through Saturday with strong northeast winds and high waves. GSF More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
Special Weather Statement
National Weather Service Duluth MN
320 PM CDT Fri Apr 22 2022
MNZ010-222045-
Koochiching MN-
320 PM CDT Fri Apr 22 2022
...A strong thunderstorm will impact portions of southwestern
Koochiching County through 345 PM CDT...
At 319 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gemmell, moving east at 50 mph.
HAZARD...Winds gusts up to 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Margie around 335 PM CDT.
Other locations in the path of this storm include Big Falls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
&&
LAT...LON 4795 9432 4810 9440 4831 9384 4800 9367
TIME...MOT...LOC 2019Z 251DEG 42KT 4806 9419
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
UnruhSpecial Weather Statement
National Weather Service Duluth MN
456 PM CDT Fri Apr 22 2022
MNZ011-019-222230-
Central St. Louis MN-North St. Louis MN-
456 PM CDT Fri Apr 22 2022
...Strong thunderstorms will impact portions of northwestern St.
Louis County through 530 PM CDT...
At 455 PM CDT, trained weather spotters reported strong thunderstorms
along a line extending from 8 miles northeast of Cusson, to 8 miles
east of Orr, to near Cook, moving east at 45 mph.
HAZARD...Wind gusts up to 55 mph and half inch hail.
SOURCE...Trained weather spotters.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Lake Vermilion around 500 PM CDT.
Buyck around 505 PM CDT.
Crane Lake around 510 PM CDT.
Other locations in the path of these storms include Boundary Waters
Canoe Area Wilderness Near Trout Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
&&
LAT...LON 4834 9220 4810 9212 4781 9210 4788 9285
4805 9287 4819 9293 4832 9244 4829 9241
4823 9238 4822 9236 4825 9227 4827 9229
4832 9231 4835 9228 4836 9226
TIME...MOT...LOC 2155Z 261DEG 40KT 4820 9273 4804 9263 4790 9261
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
KossenSpecial Weather Statement
National Weather Service Duluth MN
527 PM CDT Fri Apr 22 2022
MNZ011-012-222300-
Northern Cook/Northern Lake MN-North St. Louis MN-
527 PM CDT Fri Apr 22 2022
...Strong thunderstorms will impact portions of northeastern St.
Louis and northwestern Lake Counties through 600 PM CDT...
At 525 PM CDT, trained weather spotters reported strong thunderstorms
along a line extending from Boundary Waters Canoe Area Wilderness, to
10 miles northwest of Burntside Lake, to 8 miles northeast of Tower,
moving east at 45 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Trained weather spotters reported this storm had
produced pea sized hail near Orr.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Northwestern Boundary Waters Canoe Area Wilderness around 530 PM
CDT.
Burntside Lake around 545 PM CDT.
Other locations in the path of these storms include Ely, Winton, Fall
Lake, White Iron Lake and Basswood Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
&&
LAT...LON 4832 9200 4827 9201 4824 9197 4825 9195
4823 9196 4824 9189 4821 9186 4821 9182
4820 9179 4820 9172 4814 9170 4812 9171
4812 9168 4810 9164 4810 9161 4787 9179
4789 9231 4809 9233 4830 9219 4833 9204
TIME...MOT...LOC 2225Z 261DEG 38KT 4827 9212 4807 9207 4792 9221
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
KossenSpecial Weather Statement
National Weather Service Duluth MN
833 PM CDT Fri Apr 22 2022
MNZ012-230200-
Northern Cook/Northern Lake MN-
833 PM CDT Fri Apr 22 2022
...A strong thunderstorm will impact portions of northwestern Lake
County through 900 PM CDT...
At 832 PM CDT, trained weather spotters reported a strong
thunderstorm near Fall Lake, or 11 miles east of Ely, moving
northeast at 50 mph.
HAZARD...Wind gusts up to 55 mph and pea size hail.
SOURCE...Trained weather spotters reported pea sized hail near Ely .
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Snowbank Lake around 845 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
&&
LAT...LON 4810 9155 4809 9157 4804 9157 4807 9149
4807 9145 4805 9143 4806 9141 4793 9127
4782 9175 4787 9180 4799 9180 4810 9162
TIME...MOT...LOC 0132Z 235DEG 42KT 4796 9163
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
KossenThe Duluth radar (KDLH), 126 km away, was scanning. The volume nearest the first event began at 01:32 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, April 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1015034.